Kansas, 2011

Flood and Hail in Kansas, August 12, 2011

August 12, 2011 · NWS ICT · 19 events in 8 counties and zones

A high precipitation supercell initially developed to the north of Greensburg, Kansas and Pratt, Kansas, where an existing outflow boundary intersected the main synoptic cold front. The supercells quickly dropped southeast into Barber and Harper County, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A high precipitation supercell initially developed to the north of Greensburg, Kansas and Pratt, Kansas, where an existing outflow boundary intersected the main synoptic cold front. The supercells quickly dropped southeast into Barber and Harper County, Kansas. These intense supercell thunderstorms evolved into a bow echo type storm as it moved into Barber and Harper Counties, producing widespread wind damage across Harper County, Kansas. Additional thunderstorms developed along the main cold frontal boundary across Central Kansas and produced damaging winds across portions of McPherson County near Goessel and Harvey County near Hesston and Newton. The line of storms continued to drop southeast across much of Southern Kansas producing much needed rainfall to most of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 5:57 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 12, 5:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT FRI AUG 12 2011

..AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER CENTRAL AND
EASTERN KANSAS WILL DRIFT SOUTHEAST IMPACTING KCNU AFTER 02-03Z
AND POSSIBLY KICT AROUND 02Z BUT THE MORE WIDESPREAD ACTIVITY IS
EXPECTED TO REMAIN SOUTHWEST OF THE KICT TERMINAL. A MORE STABLE
AIRMASS IS ANTICIPATED IN THE WAKE OF THE STORMS AS A COLD FRONT
MOVES SOUTH POSSIBLY RESULTING IN PATCHY FOG DEVELOPMENT WHERE
RAINFALL IS OBSERVED IN THE PRESENCE OF LIGHT AND VARIABLE WINDS.

MWM

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT FRI AUG 12 2011/

DISCUSSION...

FORECAST HIGHLIGHTS: SEVERE THUNDERSTORM CHANCES THIS
AFTERNOON/EVENING...WITH MORE THUNDERSTORM CHANCES SUNDAY NIGHT
THROUGH NEXT WEEK.

PRECIPITATION:

CURRENT SURFACE ANALYSIS INDICATES LOW PRESSURE OVER WEST-CENTRAL
KS...WITH A COLD FRONT TRAILING SOUTHWEST FROM THERE...AND AN
OUTFLOW BOUNDARY FROM EARLIER CONVECTION TRAILING SOUTHEAST THROUGH
SOUTH-CENTRAL AND SOUTHERN KS. SHORTWAVE TROUGH EVIDENT IN WATER
VAPOR IMAGERY IS CURRENTLY PROGRESSING ACROSS THE CENTRAL HIGH
PLAINS.

AT LEAST SOMEWHAT ELEVATED CONVECTION IS CURRENTLY ONGOING OVER
SOUTHEAST KS...ALONG/NORTH OF SURGING OUTFLOW BOUNDARY. THE MORE
ROBUST CONVECTION IS ANTICIPATED FURTHER WEST THOUGH...THINKING
SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE TRIPLE POINT OVER
WEST-CENTRAL KS THIS AFTERNOON AND TRACK SOUTHEAST OVER PRIMARILY
SOUTH-CENTRAL KS...ALONG DECENT INSTABILITY GRADIENT SETTING UP.
OTHER THAN SOME POTENTIAL ELEVATED CONVECTION...THINKING CENTRAL KS
MAY BE DONE WITH WIDESPREAD CONVECTION CHANCES. ADDITIONALLY...EAST
CENTRAL AND SOUTHEAST KS AIRMASS IS PRETTY "WORKED OVER" FROM
EARLIER/ONGOING CONVECTION...ALTHOUGH COULD STILL SEE SOME ELEVATED
CONVECTION OVER THE AREA THIS EVENING/OVERNIGHT AS SHORTWAVE
APPROACHES FROM NW. BEST SEVERE CHANCES WILL LIKELY BE OVER SOUTH
CENTRAL AND FAR SOUTHERN KS DUE TO VERY UNSTABLE CONDITIONS. DEEP
LAYER SHEAR IS MODEST AT BEST...BUT DEGREE OF INSTABILITY WILL STILL
PROMOTE VERY LARGE HAIL AND DAMAGING WIND GUSTS. ACTIVITY SHOULD
THEN TRACK SOUTHEAST INTO NORTHERN OK THIS EVENING/OVERNIGHT...WITH
AN INCREASING THREAT FOR DAMAGING WINDS AS STORMS/COLD POOLS MERGE.

PER GFS/ECMWF...THE NEXT CHANCE OF STORMS APPEARS TO BE SUNDAY
NIGHT-MONDAY NIGHT...AS WEAK MID-LEVEL TROUGHING ROUNDS CREST OF
SOUTHERN CONUS RIDGE. BOTH MODELS WOULD SUGGEST THE GREATEST
COVERAGE OVER NORTHERN KS INTO NE...WITH CHANCES DECREASING SOME
FURTHER SOUTH. DEVELOPMENT OF NW FLOW ALOFT WILL PROVIDE CONTINUED
CHANCES FOR THUNDERSTORMS THROUGH AT LEAST LATE WEEK ACROSS THE
CENTRAL/SOUTHERN PLAINS...ALTHOUGH TIMING THESE CHANCES THIS FAR OUT
IS TOUGH...SO WILL ONLY BROAD BRUSH POPS FOR NOW. BEST CHANCES FOR
THUNDERSTORMS WILL BE THE FAVORED LATE AFTERNOON...OVERNIGHT THROUGH
EARLY MORNING PERIODS.

TEMPERATURES:

SEASONAL TO SLIGHTLY BELOW NORMAL TEMPERATURES ANTICIPATED THIS
WEEKEND IN WAKE OF THIS EVENING'S SYSTEM. MEDIUM RANGE GUIDANCE
SUGGESTS BUILDING RIDGE AND SUBSEQUENT WARMING TEMPERATURES
SUNDAY-MONDAY. SHOULD BE LOOKING AT A RETURN TO NEAR OR SLIGHTLY
BELOW NORMAL TEMPERATURES BY AT LEAST MID TO LATE WEEK...AS
NORTHWEST FLOW ALOFT DRAGS MODIFIED CANADIAN AIR SOUTH.
HOWEVER...THERE ARE SOME SIGNIFICANT TIMING ISSUES WITH GFS/ECMWF AT
THIS POINT.

ADK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A RATHER COMPLICATED TAF FORECAST WITH A FAIRLY POTENT OUTFLOW
BOUNDARY CURRENTLY DROPPING SOUTH TO NEAR KHUT AND KICT AT THIS
TIME...WITH SOME POST FRONTAL CONVECTION DEVELOPING JUST TO THE
NORTH OF IT. WENT AHEAD AND SHIFTED KICT WIND DIRECTION TO THE
NORTHEAST AS THIS OUTFLOW WILL MOVE ACROSS THE CITY WITHIN THE
NEXT HOUR. WILL ALSO INCLUDE A TEMPO -TSRA CHANCE FOR KICT/KHUT AS
STORMS DEVELOP ALONG THIS FEATURE. COULD ALSO SEE OUTFLOW IMPACT
KCNU IN THE NEXT FEW HOURS...SO WILL GO WITH VCTS IN THIS AREA
WITH AN EXPECTED WIND SHIFT HERE AS WELL.

COMPLICATED PART OF THE FORECAST INVOLVES HOW THIS BOUNDARY WILL
IMPACT CHANCE OF RENEWED CONVECTION LATER THIS EVENING ACROSS MOST
OF THE REGION...WITH RENEWED CONVECTION POSSIBLE TO THE NW OF KHUT
BY AROUND 23Z WHERE OUTFLOW WILL FORM A TRIPLE POINT NEAR MAIN
SYNOPTIC FRONT. THIS CONVECTION WILL IMPACT THE KHUT/KICT TAFS FROM
23Z TO 02Z/SAT. COULD SEE SOME GUSTY WINDS AND POSSIBLE MVFR
CEILINGS NEAR ANY STRONG/SEVERE TSRA THAT MOVES IN...SO FEEL
CONFIDENT ENOUGH TO INCLUDE ANOTHER TEMPO GROUP FOR THIS CHANCE NEAR
KHUT/KICT. NOT SURE OF THE TIMING OF THE NEXT ROUND OF CONVECTION TO
MOVE SOUTHEAST INTO KCNU...SO WILL ONLY GO WITH A VCTS FOR NOW.

SUSPECT COOLING IN THE WAKE OF THE OUTFLOW/BOUNDARY MAY RESULT IN AT
LEAST SOME MVFR CLOUDS ACROSS CEN KS AFTER 06Z/SAT.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  91  65  89 /  70  10  10  10
HUTCHINSON      68  90  65  89 /  50  10  10  10
NEWTON          68  90  64  89 /  50  10  10  10
ELDORADO        69  91  64  88 /  60  10   0  10
WINFIELD-KWLD   70  92  66  90 /  80  10  10  10
RUSSELL         65  88  64  88 /  20  10  10  10
GREAT BEND      66  89  65  89 /  30  10  10  10
SALINA          67  89  63  88 /  20  10  10  10
MCPHERSON       68  89  64  89 /  30  10  10  10
COFFEYVILLE     71  92  65  88 /  80  10   0   0
CHANUTE         70  90  63  87 /  60  10   0   0
IOLA            70  90  63  86 /  60  10   0   0
PARSONS-KPPF    71  91  65  87 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 12, 2:51 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT FRI AUG 12 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING OVER PRIMARILY SOUTH
CENTRAL KANSAS...AND PORTIONS OF SOUTHEAST KANSAS. THE GREATEST
THREAT WILL LIKELY BE GENERALLY SOUTHWEST OF A LINE EXTENDING FROM
GREAT BEND TO HUTCHINSON...TO EL DORADO TO SEDAN. THE STRONGEST
ACTIVITY WILL BE CAPABLE OF GOLFBALL SIZE HAIL OR LARGER AND
DAMAGING WINDS GREATER THAN 70 MPH. THE SEVERE THREAT WILL WANE
LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE SUNDAY NIGHT GENERALLY WEST OF THE KANSAS TURNPIKE...WITH
THESE CHANCES CONTINUING ACROSS THE ENTIRE AREA MONDAY AND MONDAY
NIGHT. WHILE CONFIDENCE IS LOW REGARDING SPECIFICS...PERIODIC
THUNDERSTORM CHANCES COULD CONTINUE TUESDAY THROUGH THE END OF THE
WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING...GENERALLY SOUTHWEST OF A LINE EXTENDING FROM GREAT BEND
TO HUTCHINSON...TO EL DORADO TO SEDAN.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

EPS/ADK

In the hours before

Special weather statement, Aug 12, 2:14 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT FRI AUG 12 2011

KSZ098-099-122045-
CHAUTAUQUA-MONTGOMERY-
314 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND MONTGOMERY COUNTIES...

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 8 MILES SOUTH OF SEDAN...
AND MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

JAKUB
Special weather statement, Aug 12, 3:18 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CDT FRI AUG 12 2011

KSZ049-122200-
SALINE-
418 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BROOKVILLE...OR 13 MILES WEST OF SALINA...
AND MOVING EAST AT 30 MPH.

UP TO PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

JAKUB
Special weather statement, Aug 12, 3:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT FRI AUG 12 2011

KSZ047-122245-
BARTON-
459 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN BARTON COUNTY...

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 7 MILES NORTH OF
LARNED...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Aug 12, 5:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT FRI AUG 12 2011

KSZ048-130000-
ELLSWORTH-
622 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELLSWORTH...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

JAKUB
Special weather statement, Aug 12, 5:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT FRI AUG 12 2011

KSZ049-051-130045-
MCPHERSON-SALINE-
643 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN MCPHERSON AND SALINE COUNTIES...

AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SMOLAN...OR 12 MILES
SOUTHWEST OF SALINA...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

JAKUB
Local storm report, Aug 12, 5:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     ATTICA                  37.24N 98.23W
08/12/2011  M57 MPH          HARPER             KS   MESONET

            MEASURED BY KSN PINPOINT WEATHER LAB AT ATTICA HIGH
            SCHOOL.

&&

ADK

The radar

The Vance AFB radar (KVNX), 58 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Harper

When
August 12, 6:00 PM CST to 6:25 PM CST
Where
Harper County, 2.22 mi NW of Attica to 3.98 mi WNW of Freeport
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.252, -98.259

Widespread tree damage was noted to the county from the storms that moved across.

Hail, McPherson

When
August 12, 6:41 PM CST
Where
McPherson County, 0.88 mi NE of Galva
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.390, -97.520

Hail, McPherson

When
August 12, 6:45 PM CST
Where
McPherson County, 1.62 mi E of Galva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -97.500

Thunderstorm Wind, McPherson

When
August 12, 6:45 PM CST to 6:48 PM CST
Where
McPherson County, 0.88 mi NE of Galva to 6.77 mi E of Moundridge
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.390, -97.520

Widespread tree damage and a few downed powerlines were noted as the storms moved through.

Thunderstorm Wind, Sumner

When
August 12, 6:50 PM CST to 6:53 PM CST
Where
Sumner County, 1.49 mi NNE of Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.270, -97.670

Estimated using a handheld anemometer.

Thunderstorm Wind, Marion

When
August 12, 7:05 PM CST to 7:07 PM CST
Where
Marion County, Goessel
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.250, -97.350

Several 6 to 9 inch tree limbs were blown down and several powerlines as well.

Thunderstorm Wind, McPherson

When
August 12, 7:10 PM CST to 7:13 PM CST
Where
McPherson County, 7.36 mi ESE of Moundridge
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.170, -97.390

Large tree branch was blown out of a tree.

Hail, Marion

When
August 12, 7:11 PM CST
Where
Marion County, 3.45 mi S of Goessel
Measured
0.88 in hail
Reported by
Public
Coordinates
38.200, -97.350

Up to the size of nickels.

Thunderstorm Wind, Harvey

When
August 12, 7:17 PM CST to 7:22 PM CST
Where
Harvey County, 1.79 mi ENE of North Newton to 2.56 mi S of Newton Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.081, -97.320

Some tree limbs were blown out of trees.

Thunderstorm Wind, Butler

When
August 12, 7:29 PM CST to 7:55 PM CST
Where
Butler County, Elbing to 2.18 mi SW of El Dorado Res
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -97.130

Since this is a pretty remote area, only minor damage to trees were noted.

Thunderstorm Wind, Butler

When
August 12, 7:30 PM CST to 7:32 PM CST
Where
Butler County, Towanda
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.800, -97.000

A report of a railroad tie being picked up and damaging a fence. They also reported an aluminum flagpole being snapped in half and several tree limbs at least 3 inches in diameter on the ground.

Thunderstorm Wind, Butler

When
August 12, 7:30 PM CST to 7:32 PM CST
Where
Butler County, Elbing
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -97.130

Leaves were stripped from trees and an antenna had blown off a roof.

Thunderstorm Wind, Marion

When
August 12, 7:30 PM CST to 7:32 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.090, -96.890

Minor damage to trees.

Thunderstorm Wind, Harvey

When
August 12, 7:35 PM CST to 7:37 PM CST
Where
Harvey County, 3.42 mi NW of Annelly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -97.250

Significant tree damage was reported due to strong winds.

Thunderstorm Wind, Sedgwick

When
August 12, 7:50 PM CST to 7:52 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

Thunderstorm Wind, Butler

When
August 12, 8:03 PM CST to 8:05 PM CST
Where
Butler County, 2.18 mi E of Towanda
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.800, -96.960

Powerlines were blown down.

Thunderstorm Wind, Butler

When
August 12, 8:16 PM CST to 8:19 PM CST
Where
Butler County, 3.89 mi E of Leon
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -96.710

Minor damage to trees.

Thunderstorm Wind, Labette

When
August 12, 8:24 PM CST to 8:25 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.340, -95.270

Estimated wind gust.

Flood, Labette

When
August 12, 8:38 PM CST to 9:38 PM CST
Where
Labette County, 4.46 mi WNW of Parsons to 5.65 mi WSW of Parsons
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.384, -95.339

Minor street flooding was reported in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342693, 342672, 342673, 342698, 342701, 342675, 342676, 342674, 342706, 342707, 342680, 342683, 342708, 342685, 342720, 342688, 342709, 342712, 342671.